General information
Latest issue
Impact factor

Search papers
Search references

Latest issue
Current issues
Archive issues
What is RSS

Model. Anal. Inform. Sist.:

Personal entry:
Save password
Forgotten password?

Model. Anal. Inform. Sist., 2017, Volume 24, Number 1, Pages 94–110 (Mi mais551)  

This article is cited in 7 scientific papers (total in 7 papers)

New estimates of numerical values related to a simplex

M. V. Nevskii, A. Yu. Ukhalov

P.G. Demidov Yaroslavl State University, 14 Sovetskaya str., Yaroslavl 150003, Russia

Abstract: Let $n\in {\mathbb N}$ and $Q_n=[0,1]^n$. For a nondegenerate simplex $S\subset {\mathbb R}^n$, by $\sigma S$ we denote the homothetic copy of $S$ with center of homothety in the center of gravity of $S$ and ratio of homothety $\sigma$. By $\xi(S)$ we mean the minimal $\sigma>0$ such that $Q_n\subset \sigma S$. By $\alpha(S)$ denote the minimal $\sigma>0$ such that $Q_n$ is contained in a translate of $\sigma S$. By $d_i(S)$ we denote the $i$th axial diameter of $S$, i. e. the maximum length of the segment contained in $S$ and parallel to the $i$th coordinate axis. Formulae for $\xi(S)$, $\alpha(S)$, $d_i(S)$ were proved earlier by the first author. Define $\xi_n=\min\{ \xi(S): S\subset Q_n\}. $ We always have $\xi_n\geq n.$ We discuss some conjectures formulated in the previous papers. One of these conjectures is the following. For every $n$, there exists $\gamma>0$, not depending on $S\subset Q_n$, such that an inequality $\xi(S)-\alpha(S)\leq \gamma (\xi(S)-\xi_n)$ holds. Denote by $\varkappa_n$ the minimal $\gamma$ with such a property. We prove that $\varkappa_1=\frac{1}{2}$; for $n>1$, we obtain $\varkappa_n\geq 1$. If $n>1$ and $\xi_n=n,$ then $\varkappa_n=1$. The equality $\xi_n=n$ holds if $n+1$ is an Hadamard number, i. e. there exists an Hadamard matrix of order $n+1$. This proposition is known; we give one more proof with the direct use of Hadamard matrices. We prove that $\xi_5=5$. Therefore, there exists $n$ such that $n+1$ is not an Hadamard number and nevertheless $\xi_n=n$. The minimal $n$ with such a property is equal to $5$. This involves $\varkappa_5=1$ and also disproves the following previous conjecture of the first author concerning the characterization of Hadamard numbers in terms of homothety of simplices: $n+1$ is an Hadamard number if and only if $\xi_n=n$. This statement is valid only in one direction. There exists a simplex $S\subset Q_5$ such that the boundary of the simplex $5S$ contains all the vertices of the cube $Q_5$. We describe a one-parameter family of simplices contained in $Q_5$ with the property $\alpha(S)=\xi(S)=5.$ These simplices were found with the use of numerical and symbolic computations. Another new result is an inequality $\xi_6 <6.0166$. We also systematize some of our estimates of numbers $\xi_n$, $\theta_n$, $\varkappa_n$ derived by now. The symbol $\theta_n$ denotes the minimal norm of interpolation projection on the space of linear functions of $n$ variables as an operator from $C(Q_n)$ to $C(Q_n)$.

Keywords: simplex, cube, homothety, axial diameter, interpolation, projection, numerical methods.


Full text: PDF file (1017 kB)
References: PDF file   HTML file

Bibliographic databases:

UDC: 514.17+517.51+519.6
Received: 12.10.2016

Citation: M. V. Nevskii, A. Yu. Ukhalov, “New estimates of numerical values related to a simplex”, Model. Anal. Inform. Sist., 24:1 (2017), 94–110

Citation in format AMSBIB
\by M.~V.~Nevskii, A.~Yu.~Ukhalov
\paper New estimates of numerical values related to a simplex
\jour Model. Anal. Inform. Sist.
\yr 2017
\vol 24
\issue 1
\pages 94--110

Linking options:

    SHARE: FaceBook Twitter Livejournal

    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. M. V. Nevskii, A. Yu. Ukhalov, “On $n$-dimensional simplices satisfying inclusions $S\subset [0,1]^n\subset nS$”, Automatic Control and Computer Sciences, 52:7 (2018), 667–679  mathnet  crossref  crossref  elib
    2. M. V. Nevskii, A. Yu. Ukhalov, “O minimalnom koeffitsiente pogloscheniya dlya $n$-mernogo simpleksa”, Model. i analiz inform. sistem, 25:1 (2018), 140–150  mathnet  crossref  elib
    3. M. V. Nevskii, A. Yu. Ukhalov, “On optimal interpolation by linear functions on an $n$-dimensional cube”, Automatic Control and Computer Sciences, 52:7 (2018), 828–842  mathnet  crossref  crossref  elib
    4. M. V. Nevskii, A. Yu. Ukhalov, “Nekotorye svoistva $0/1$-simpleksov”, Izv. Sarat. un-ta. Nov. ser. Ser. Matematika. Mekhanika. Informatika, 18:3 (2018), 305–315  mathnet  crossref  elib
    5. M. V. Nevskii, “O nekotorykh zadachakh dlya simpleksa i shara v ${\mathbb R}^n$”, Model. i analiz inform. sistem, 25:6 (2018), 680–691  mathnet  crossref
    6. M. V. Nevskii, A. Yu. Ukhalov, “Lineinaya interpolyatsiya na evklidovom share v ${\mathbb R}^n$”, Model. i analiz inform. sistem, 26:2 (2019), 279–296  mathnet  crossref
    7. M. V. Nevskii, “Geometricheskie otsenki pri interpolyatsii na $n$-mernom share”, Model. i analiz inform. sistem, 26:3 (2019), 441–449  mathnet  crossref
  • Моделирование и анализ информационных систем
    Number of views:
    This page:166
    Full text:55

    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020